Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 42, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 12, 1998, 6:05 PM CDT for Brown County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 6:05 PM CDT (23:05 UTC)
- Expired
- Jun 12, 1998, 6:55 PM CDT
- In force
- 50 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Brown County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:10 PM CDT | Thunderstorm Wind | Brownwood, TX | Telephone pole blown over |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 122305 RRA TORSJT TXC049-122355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 605 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN BROWN COUNTY IN NORTH CENTRAL TEXAS * UNTIL 655 PM CDT * AT 604 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 15 MILES SOUTHWEST OF BROWNWOOD OR 4 MILES WEST OF BROOKESMITH MOVING EAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BROOKESMITH AT 630 PM CDT ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. PMC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:02 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 2:02 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 202 PM CDT FRI JUN 12 1998 18Z SURFACE ANALYSIS SHOWS A LOW OVER SOUTHWEST MISSOURI WITH A TROUGH EXTENDING SOUTHWESTWARD FROM NEAR WICHITA FALLS TO EAST OF MIDLAND. A WEAK COLD FRONT WAS DRAPED ACROSS THE NORTHERN TEXAS PANHANDLE AND NORTHWEST OKLAHOMA. ALOFT...AN UPPER LOW WAS LOCATED OVER SOUTHERN CALIFORNIA WITH A RIDGE OVER THE GULF. SATELLITE PIX SHOW THE RIDGE FLATTENING OUT OVER TEXAS WITH FLOW BECOMING MORE ZONAL AS THE UPPER LOW BEGINS TO MOVE NORTHEASTWARD. WATER VAPOR IMAGERY ALSO HINTING AT A WEAK SHORTWAVE COMING OUT OF MEXICO INTO WEST TEXAS THIS AFTERNOON. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED TO THE SOUTHWEST OF THE CWA ALONG THE SURFACE TROUGH. WEAKER SHOWERS HAVE ALSO FORMED OVER THE NORTHERN CONCHO VALLEY AND BIG COUNTRY. WITH SATELLITE SOUNDINGS SHOWING CAPES IN THE 2000 RANGE...SURFACE CONVERGENCE CONTINUING ON THE SOUTHERN END OF THE SURFACE TROUGH...AND PLENTY OF MOISTURE...APPEARS THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE TROUGH AND MAKE THEIR WAY INTO THE WESTERN CWA THROUGH THE EVENING. A RETURN OF SOUTHEAST WINDS OVERNIGHT SHOULD BRING LOW CLOUDS INTO THE CONCHO VALLEY AND NORTHWEST HILL COUNTY BY MORNING WITH LOW LEVEL RELATIVE HUMIDITY ABOVE 70 PERCENT. A CHANCE FOR STORMS WILL ALSO CONTINUE THROUGH TOMORROW AFTERNOON AND EVENING AS THE SURFACE TROUGH PUSHES A LITTLE FURTHER EASTWARD TOMORROW AND MODELS BRING ANOTHER WEAK SHORTWAVE ACROSS WEST CENTRAL TEXAS BY 0Z. ABI 072/094 32 JCT 071/095 12 SJT 070/095 32
In the hours before
Special weather statement, Jun 12, 2:22 PM CDT, 3 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-131315- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 222 PM CDT FRI JUN 12 1998 ...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THROUGH THIS EVENING... A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE EXTENDS FROM NEAR ABILENE TO EAST OF MIDLAND. AS AN UPPER LEVEL DISTURBANCE APPROACHES THE FROM THE SOUTHWEST...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE SURFACE TROUGH LATE THIS AFTERNOON...AND WILL MOVE NORTHEASTWARD ACROSS WEST CENTRAL TEXAS THROUGH THE EVENING HOURS. THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM ABILENE TO SONORA. WEAK VERTICAL WIND SHEAR IN THE ATMOSPHERE WILL PREVENT THESE STORMS FROM BECOMING SEVERE. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH SMALL HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO BE LIKELY. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 08
Special weather statement, Jun 12, 2:22 PM CDT, 3 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-131315- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 222 PM CDT FRI JUN 12 1998 ...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THROUGH THIS EVENING... A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE EXTENDS FROM NEAR ABILENE TO EAST OF MIDLAND. AS AN UPPER LEVEL DISTURBANCE APPROACHES THE FROM THE SOUTHWEST...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE SURFACE TROUGH LATE THIS AFTERNOON...AND WILL MOVE NORTHEASTWARD ACROSS WEST CENTRAL TEXAS THROUGH THE EVENING HOURS. THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM ABILENE TO SONORA. WEAK VERTICAL WIND SHEAR IN THE ATMOSPHERE WILL PREVENT THESE STORMS FROM BECOMING SEVERE. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH SMALL HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO BE LIKELY. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 08
Local storm report, Jun 12, 6:04 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 8 W TENNYSON TX NICKEL SIZE HAIL
06/12/98 COKEThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:08 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 47 min |
| Jun 12, 5:18 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 47 min |
| Jun 12, 5:35 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 30 min |
| Jun 12, 5:45 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| Jun 12, 5:49 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 31 min |
| Jun 12, 6:00 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 65 min |
| Jun 12, 6:26 PM CDT | Severe Thunderstorm Warning | SJT | Jones | 44 min |
| Jun 12, 6:52 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 48 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 63 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.